Alert archive / Alabama / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Mobile, AL

March 8, 1998Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at Mar 8, 1998, 3:30 PM CST for Mobile County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 3:30 PM CST (21:30 UTC)
Expired
Mar 8, 1998, 9:00 PM CST
In force
6 hr
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 3:25 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 8, 3:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CST SUN MAR 8 1998

LATEST SFC ANALYSIS AND RADAR LOOPS SHOWING COLD FRONT OVR SW AL
NEAR MOB AND BALD COUNTIES EXTENDING N TO THE CENTR OF LOW HAS
STALLED SOMEWHAT DURING THE LAST HOUR ALLOWING UPPER LEVL VORT MAX
TO BECOME MORE COUPLED WITH BOUNDARY. LATEST GRIDDED DATA BOTH ETA
AND AVN SHOW INCREASED DESTABILIZATION W/ STRONG CAA ALOFT ALONG THE
FRONT AS UPPER LOW OVR THE MID SECTION OF THE COUNTRY CONTINUES TO
BECOMES MORE NEG TILTED. EXPECT THIS TREND TO CONTINUE THROUGH THIS
EVE AS FRONT EXITS EXTREME EASTERN SECTIONS OF THE FA BY OR SHORTLY
BEFORE 06Z TONIGHT. WITH THIS BELIEVE LIKELY TO CAT POPS SHOULD
CONTINUE THROUGH THIS EVE E OF A LINE FROM MOB BAY TO NORTHERN WILCOX
CO WORDED AS POSSIBLY SEVERE. WITH MOST AREAS FLOODED OUT E OF THIS
LINE ALSO BELIEVE FFW SHOULD REMAIN IN EFFECT UNTIL THIS TREND ENDS.
WILL ALSO UPDATE FLOOD WARNINGS FOR AREAS MENTIONED EARLIER. CURRENT
FCST LOOK TO GOOD FOR ATTM WITH HIGH TEMPS ONLY IN THE 50S FOR MOST
AREAS MON.

OVER THE COASTAL WATERS...HAVE NOT RECIEVED ANY REPORTS OF ANY CSTL
FLOODING NEAR THE SE PORTION OF MOB BAY THIS AFTERNOON SO WILL LET
CFW EXPIRED 2030Z. WENT WITH GALE CONDITIONS TONIGHT THOUGH BELIEVE
WINDS AND SEAS WILL GRADUALLY SUBSIDE MON CONTINUING MON NIGHT.

MOB 43/56/33/56 2000  PNS 45/58/35/58 5000
DTS 48/61/38/57 8100  EVR 43/52/29/54 7100 32

In the hours before

Special weather statement, Mar 8, 12:26 PM CST, 3 hours 4 minutes before
ALZ053-055-061>064-081910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CST SUN MAR 8 1998

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST ALABAMA...

     MOBILE...BALDWIN...CLARKE AND MONROE.

AT 1225 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED THAT THE RISK
OF SEVERE THUNDERSTORMS HAD ENDED FOR THESE COUNTIES DUE TO A COLD
FRONT PUSHING INTO SOUTHWEST ALABAMA AND USHERING IN DRIER AIR.
Special weather statement, Mar 8, 12:26 PM CST, 3 hours 4 minutes before
ALZ053-055-061>064-081910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1226 PM CST SUN MAR 8 1998

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
SOUTHWEST ALABAMA...

     MOBILE...BALDWIN...CLARKE AND MONROE.

AT 1225 PM CST...MOBILE DOPPLER WEATHER RADAR INDICATED THAT THE RISK
OF SEVERE THUNDERSTORMS HAD ENDED FOR THESE COUNTIES DUE TO A COLD
FRONT PUSHING INTO SOUTHWEST ALABAMA AND USHERING IN DRIER AIR.
Special weather statement, Mar 8, 12:30 PM CST, 3 hours before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CST SUN MAR 8 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST
FLORIDA PANHANDLE AND PARTS OF SOUTH CENTRAL ALABAMA THROUGH EARLY
THIS EVENING.

A STRONG COLD FRONT CONTINUES MOVE EASTWARD TOWARDS THE REGION THIS
AFTERNOON MOVING THROUGH SOUTHEAST MISSISSIPPI AND MOST OF SOUTHWEST
ALABAMA BY 100 PM AND PARTS OF SOUTH CENTRAL ALABAMA AND NORTHWEST
FLORIDA INCLUDING THE ADJACENT COASTAL WATERS BY LATER THIS EVENING.
AHEAD OF THE FRONT NUMEROUS SHOWERS AND THUNDERSTORMS SOME POSSIBLY
SEVERE CAN BE EXPECTED WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES.

FLOOD WARNINGS AND FLASH FLOOD WATCHES WILL CONTINUE THROUGH THIS
AFTERNOON AND EARLY THIS EVENING AS WATER IN FLOODED AREAS WILL BE
SLOW TO RECEDE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IN SOUTH CENTRAL
ALABAMA AND NORTHWEST FLORIDA SHOULD STAY ALERT AND BE PREPARED FOR
SEVERE WEATHER AND FLOODING THROUGH THIS EVENING.
Special weather statement, Mar 8, 12:30 PM CST, 3 hours before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CST SUN MAR 8 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST
FLORIDA PANHANDLE AND PARTS OF SOUTH CENTRAL ALABAMA THROUGH EARLY
THIS EVENING.

A STRONG COLD FRONT CONTINUES MOVE EASTWARD TOWARDS THE REGION THIS
AFTERNOON MOVING THROUGH SOUTHEAST MISSISSIPPI AND MOST OF SOUTHWEST
ALABAMA BY 100 PM AND PARTS OF SOUTH CENTRAL ALABAMA AND NORTHWEST
FLORIDA INCLUDING THE ADJACENT COASTAL WATERS BY LATER THIS EVENING.
AHEAD OF THE FRONT NUMEROUS SHOWERS AND THUNDERSTORMS SOME POSSIBLY
SEVERE CAN BE EXPECTED WITH LARGE HAIL...DAMAGING WINDS OR TORNADOES.

FLOOD WARNINGS AND FLASH FLOOD WATCHES WILL CONTINUE THROUGH THIS
AFTERNOON AND EARLY THIS EVENING AS WATER IN FLOODED AREAS WILL BE
SLOW TO RECEDE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS IN SOUTH CENTRAL
ALABAMA AND NORTHWEST FLORIDA SHOULD STAY ALERT AND BE PREPARED FOR
SEVERE WEATHER AND FLOODING THROUGH THIS EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:14 PM CSTFlash Flood WarningMOBMobile116 min
Mar 8, 12:19 AM CSTFlash Flood WarningMOBBaldwin2 hr
Mar 8, 12:46 AM CSTSevere Thunderstorm WarningMOBConecuh64 min
Mar 8, 12:59 AM CSTFlash Flood WarningMOBMobile3 hr
Mar 8, 1:08 AM CSTFlash Flood WarningMOBConecuh, Escambia2 hr
Mar 8, 1:33 AM CSTFlash Flood WarningMOBCovington117 min
Mar 8, 2:18 AM CSTFlash Flood WarningMOBBaldwin, Escambia, Mobile4 hr
Mar 8, 2:18 AM CSTFlash Flood WarningMOBConecuh, Covington4 hr
Mar 8, 3:57 AM CSTSevere Thunderstorm WarningMOBCovington63 min
Mar 8, 4:27 AM CSTFlash Flood WarningMOBConecuh2 hr
Mar 8, 5:38 AM CSTFlash Flood WarningMOBCrenshaw4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBMobile4 hr
Mar 8, 10:09 AM CSTSevere Thunderstorm WarningMOBButler61 min
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCovington, Escambia5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBBaldwin5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBButler, Conecuh5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBMobile5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCrenshaw5 hr
Mar 8, 1:48 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia62 min
Mar 8, 2:08 PM CSTSevere Thunderstorm WarningMOBBaldwin62 min
Mar 8, 2:20 PM CSTTornado WarningMOBButler50 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia63 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBConecuh63 min
Mar 8, 3:18 PM CSTSevere Thunderstorm WarningMOBButler62 min
Mar 8, 3:30 PM CSTFlash Flood WarningMOBBaldwin, Escambia6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBButler, Conecuh, Covington6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBCrenshaw6 hr

Nearby

Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.